Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur Heart J. 2008 Nov;29(21):2660-8. doi: 10.1093/eurheartj/ehn408. Epub 2008 Sep 30.

Hormone therapy and risk of myocardial infarction: a national register study.

Author information

  • 1Gynaecological Clinic, Rigshospitalet, Copenhagen Ø, Denmark. loekkegaard@dadlnet.dk

Abstract

AIM:

To assess the risk of myocardial infarction (MI) as a result of hormone therapy (HT), with focus on the influence of age, duration of HT, various regimens and routes, progestagen type, and oestrogen dose.

METHODS AND RESULTS:

All healthy Danish women (n = 698,098, aged 51-69) were followed during 1995-2001. On the basis of a central prescription registry, daily updated national capture on HT was determined. National Registers identified 4947 MI incidents. Poisson regression analyses estimated rate ratios (RRs). Overall, we found no increased risk [RR 1.03 (95% CI: 0.95-1.11)] of MI with the current HT compared with women who never used HT; age-stratified RR among women aged 51-54, 55-59, 60-64, and 65-69 years were 1.24 (1.02-1.51), 0.96 (0.82-1.12), 1.11 (0.97-1.27), and 0.92 (0.80-1.06), respectively. An increasing risk with longer duration was found for younger women, which was not observed with older age groups. In all age groups, the highest risk of MI was found with continuous HT regimen. No increased risk was found with unopposed oestrogen, cyclic combined therapy, or tibolone. Significantly lower risk was found with dermal route than oral unopposed oestrogen therapy (P = 0.04). No associations were found with progestagen type or oestrogen dose.

CONCLUSION:

In a National cohort study, we found that HT regimen and route of application could modify the influence of HT on the risk of MI.

Comment in

PMID:
18826989
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk